announcement

Help someone with useful health advice.

Sudafed Ingredients

Sudafed Ingredients

The following HealthHearty article will go into details about the ingredients that are found in the Sudafed decongestant drug and help you understand what it contains.
Batul Nafisa Baxamusa
Sudafed is a medication that is used to treat the symptoms of common cold. The brand name and registered trademark of Sudafed is held by Johnson & Johnson, who acquired it from Pfizer. Sudafed is a non-sedative relief capsule that is used to relieve mild to moderate pain, as well as fever. It reduces the symptoms of cold and flu, which include strep throat, body aches, headaches, fatigue, and nasal congestion.
In the following sections of this HealthHearty article, we will go into the details of the ingredients that the Sudafed drug is made of.
Ingredients of Sudafed
There are different formulations for the brand name Sudafed that contain different active ingredients. Listed below are the active ingredients present in the drug, based on the brand name that they are sold under:
  • Pseudoephedrine: This is an active ingredient of Sudafed in the original Sudafed medication. In the US it is also sold under the brand name Sudafed 12 Hour.
  • Phenylephrine hydrochloride: This is one of the ingredients in the medication which is sold under the trade name Sudafed PE. This medication is sold as an alternative to the pseudoephedrine formulation.
  • Oxymetazoline hydrochloride: This active ingredient of Sudafed is sold under the name Sudafed OM in the UK. This medication is sold as a topical nasal spray.
  • Xylometazoline hydrochloride: The brand name Sudafed in the UK contains this active ingredient that is formulated as a nasal spray.
How Does Sudafed Work?
The main ingredients of this drug are paracetamol (500 mg) and pseudoephedrine hydrochloride (60 mg). Paracetamol is known for its mild to moderate pain relieving properties. It also helps in reducing fever by regulating the body temperature and is therefore used to relieve the pain and fever that is brought on by cold and flu.
Pseudoephedrine is a decongestant that acts on alpha receptors of the blood vessels lining the nasal passages and sinuses. These blood vessels contract and become narrow, which leads to less blood flow in the nose lining and sinuses. Thus, it reduces the congestion and production of mucus, helping a blocked nose breathe easy.
Sudafed ingredients work together to relieve the symptoms of cold and flu and several other medical conditions like sinus congestion and sinus infections. Sudafed is to be taken by children over 6 years of age. Children over 6 years and below 12 years need to take half a tablet every 4 to 6 hours and up to 4 doses in 24 hours. Children over 12 years as well as adults need to take the tablet every 4 to 6 hours and up to 4 doses in 24 hours.
Avoid Sudafed, if you have ingested other over-the-counter pain killers and made use of any other medication that contain paracetamol. Furthermore, it is important that you strictly follow the dosage that has been set by your doctor to avoid kidney and liver damage. Do not drink alcohol in conjunction with this medicine, as it can increase the risk of liver disease in case of an overdose. People with coronary artery disease and high blood pressure should avoid taking this medication as well. Pregnant and breast-feeding women should consult the doctor before taking this medication.
Side Effects of Ingredients in Sudafed
In case of an overdose of the drug, one may experience some of the following side effects:
  • Insomnia
  • Restlessness
  • Shaking/trembling of hands
  • Skin rash
  • Tachycardia (increased heart rate)
  • Urine retention
  • Hallucinations
It is important that you clear any doubts you have regarding the drug with your doctor and the pharmacist. Moreover, it is important that you consult your doctor before taking this medication, as well as provide him with a full history of any other drug that you might have taken within the week. This is done in order to avoid any side effects or drug reactions.
Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.